Starting Levo tomorrow....advice please?

Basically, like many others I struggled to get diagnosed but was eventually prescribed 25mg Levo. When I read the side effects I was horrified as they included hair loss, weight gain, depression and constipation which are my worst symptoms so I made the decision not to take them. Later, I managed to wangle a referral to Dr Skinner who I saw last month. He prescribed Levo, which made me feel a like I'd wasted my time a bit, but hey ho I had to try!! Dr S is quite convinced I will suffer no problems-in fact he didn't appear to know that anyone had a problem with hair loss and weight gain (seriously!!) so I have got to give it a go.

Just been to GP to discuss Dr S's findings and have agreed to start Levo tomorrow but as neither my GP nor Dr S seem to think there is a "best" way to take it I would love some advice please? Also, I am rather perturbed that Levo contains Lactose and Gluten as I have problems with both Lactose and am on a Gluten Free diet.

Incidentally, Dr S said antibodies (mine are high which is why I went Gluten free) are nothing to worry about and certainly don't mean you are more likely to suffer other auto immune diseases. As I paid a lot of money to see Dr S I am trying to believe what he says but it certainly doesn't seem to match up to people's experiences on here.

Sorry for the looooong post but I really would love some advice and encouragement. Thanks :-)

13 Replies

oldestnewest
  • Dr S does try levothyroxine initially, because if it works for you and makes you feel better there will be no repercussions from other doctors whom you see in future. It is also inexpensive.

    You can either take your meds when you waken with a glass of water and wait about 1 hour before breakfast. Or, you can take it at bedtime as long as you haven't eaten for two hours beforehand.

    Dr S will gradually raise your dose till you feel the benefit and if not will try and alternative.

    Most doctors these days will not prescribe until your TSH is at a certain point and they are also liable to prescribe too low a dose to make the patient well.

    Good luck and if you take supplements take 4 hours after/before your medication. I find that taking them at lunch time is the most suitable as most say to take with meals.

    Good luck.

  • Thanks Shaws. I had a little battle with the GP as Dr S has suggested 25mg for one week, then 50mg for three weeks etc. and he didn't want to do it that way, but I dug my heels in and he gave in - with the proviso I have a blood test in 4 weeks. I'm trying to think positive...Levo works for a lot of people and I'm hoping I'm going to be one of them :-)

  • Oh dear maybe he should read the patient leaflet ! some of us do suffer with long term hairloss but it's not an issue for everyone. If you have one autoimmune disease you are prone to getting others.

    Can't help with the lactose and gluten question but I think there are different meds that are additive free. 25mcg is a very small dose so you should be ok, obviously taking something new might make you feel a bit odd while your bod gets used to it and some people feel worse before better and some feel better then worse again, usually means you need an increase. Take it with water 30-60 mins before food in the morning or you can take it last thing at night, don't take other vits or meds at the same time.

    And biggest piece of advice I can pass on is relax, take it and forget it, take each day as it comes and don't worry if you forget a dose one day it doesn't matter, don't worry if you accidently have your breakfast to soon one day it doesn't matter, it's a replacement hormone and has a long half life so a one off hiccup isn't going to do any damage. You will get into a routine and hopefully be fighting fit again soon. Good Luck.

  • Given the high doses tolerated by members here, 25ug was tricky for me initially.

    I stopped for a week and started again on half that amount for a week.

    Got stomach gyp for the week, but persisted. Like many, I'm searching for solutions.

    I then upped to 25 and didn't like it much tbh, but after a month, seem to be clearing the muzzyness- but still get muscle aches and low motivation.

    This is probably due to low dose and maybe resistance to conversion. Time will tell.

    As this is an iniquitous illness, it is hard to diagnose, treat and stay stably well -due to lack of research and good practice in the UK for thyroid sufferers.

    This site is a big help, but some times the journey has to be alone.People are different for thyroids, that's for sure.

    On the gut reaction- I think that's improved for me.

    Normally constipation is a symptom of Hypothyroidism- so take heart!

    Unless you're Celiac, the amount of gluten in the pill will be minimal- they're pretty small Dr S has probably checked this.

    It's going to take a few weeks to see where you're heading on the Levo. Good luck!

    PS Levo- At least half hour before food is my standard- but many try different approaches.

    No Calcium for 3+ hours if taking- and any Iron can affect treatment, too.

    Meds compatabilty, you may be taking, should have been checked.

  • Hmmm I wouldn't raise your dose too quickly, it's too easy to rush ahead and not give your body time to adjust, then if you go a bit over you have to reduce and you could end up seesawing up and down trying to find the right dose. Your body does need 4-8 weeks to get used to the dose. Slowly is better in the long run. But up to you.

  • Hi info, I think Dr. Skinner is trying to help you avoid the uphill battle and expense of anything other than levo and the difficulty in acquiring NDT through the system. I thought there was a form of T4 without the additives possibly although I don't know if it's still available. You might do very well on Levo even though we read mostly posts from those who don't. Finding the right dose of whatever you take is probably the most crucial issue. Best wishes.

  • This is a list of levothyroxine available in the UK.

    thyroiduk.org.uk/tuk/treatm...

  • Had thyroidectomy in 1998 and on Levothyroxine ever since. I had some dizziness at the beginning but no other side effects that I can complain about. Yes I am sure that some of the symptoms that I am experiencing are not just due to my age 62, but due to medication. However without it I will not be able to survive hence I find the way to deal with small issues if they arise. I am on 150mg 5 days a week and on 200mg 2 days a week. I had antibodies against my own thyroid. Being tired or not motivated could be a result of low Thyroxin in the body. Listen to your body and be positive. Exercise, sleep and stress free life helps. Hope it works for you.

  • Thanks everyone, especially Shaws for the list of medications. Do you know how I would go about getting a particular brand? Would I need to talk to the chemist or GP?

    I'm going to really try and not think too much about what's going on and just be like Dr S (and my GP) and KNOW it's all going to work out fine, but I am such a worrier. All my life I've been cheerful and sunny but these days I'm fighting to keep that black dog off my back....another lovely symptom that will automatically disappear from tomorrow onwards!! Fingers tightly crossed!

  • Hi,

    I would say I've done well enough on levo. I started on 50 mcg in February, then went up to 75mcg in April then in June I got my doctor to raise me to 75/100 alternating, that was 4-6 weeks after the endo raised me to 75mcg and I'm still on that, I was told I was euthyroid and I noticed that my hair is no longer coming out when I wash it which is very good, I moulted like a dog for a while, fortunately i had very thick hair so it was only rally noticeable to me when i washed it, think as well as not falling out it is actually growing back too because I have some shorted bits which must be new growth as It was coming out from the roots rather than just breaking off.

    Where I live Boots do Mercury Pharma 25mcg and Almus 50 mcg although I think I have had Mercury 50mcg from them in the past, and Lloyds which is who runs the hospital out patient pharmacy, do Wockhardt 25mcg and Actavis 50 mcg.

    When I needed my dose raised I got symptoms back, first time I felt kind of hyper and thought I was over medicated, I wasn't, second time I felt really cold both times when the dose was raised I felt fine pretty much right away.

    Good luck with your first levo :-)

  • Thanks Liz you have given me a bit of hope :-) The hair thing is really getting me down. I have always had really great, thick hair and now it's fine, dry, lifeless and basically I can hardly do a thing with it. I know in the grand scheme of things it doesn't matter...but it does to me!! I am just praying the Levo turns things around. I'm taking Evening Primrose, Omega 3 and Silica too so hopefully I will be one of the lucky ones :-)

  • So hypothyroidism causes a lot of the same symptoms your levo packet lists as side effects. I wonder if that's because as you take levo your hormone levels fluctuate - possibly throughout each day, who knows? - so who's to say which is the levo and which is the uat?

    I do know someone with uat who has had long term hair loss and anxiety, but I think she may have been chronically undertreated over a period of time, so who could say if it's the levo or the uat?

    If it's any consolation, my hair began to grow back once my tsh remained under 1 for about six months (and my eyebrows too!), so maybe it won't remain an issue for you.

    Good luck with your treatment!

  • That's fantastic PB. Here's hoping that happens to me too. I used Rapidbrow to grow my brows back but at £30+ for a teeny tube it's a tad expensive to use on my head! Thanks a lot.

You may also like...